IMPORTANT MESSAGE: CONSTRUCTION AT LA SENTINEL OFFICE: Due to unforeseen construction work, our office is temporarily closed. We are operating business off site and still accepting ads and classified ads. View Company Directory.
A cancer diagnosis — whether it’s yours or a loved one’s — can be one of the most frightening moments in life. Most people faced with cancer feel anxiety and fear about the disease itself, but also about the possible side effects of chemotherapy.
Nearly 5,000 oncology nurses gathered recently at the Oncology Nursing Society’s (ONS) 33rd Annual Congress with the goal of improving cancer care. A survey conducted at the meeting found that an alarming 56 percent of oncology nurses report having had to stop or delay their patients’ treatment because of chemotherapy-induced nausea or vomiting (CINV) and they identify it as one of the most important factors, after fatigue, that affect cancer patients’ quality of life.
“Oncology nurses are on the front lines, providing education and support to help patients manage cancer diagnoses and treatment,” says Barbara Rogers, adult hematology-oncology nurse practitioner at Fox Chase Cancer Center in Philadelphia. “This survey shows that as oncology nurses, we need to adopt a zero tolerance policy to manage the nausea and vomiting that affect our patients’ lives.”
Everyone reacts differently to chemotherapy, but certain factors make it more likely that a patient will experience CINV. People most at risk for developing CINV include those under the age of 50, female patients, and those who receive higher doses of chemotherapy.
The good news is that while about 8 out of every 10 people treated with chemotherapy will experience nausea and vomiting, medicines are available to control it. When these medicines are used correctly, nausea and vomiting can be prevented in the majority of people. But if left untreated, CINV can affect your ability to eat and drink, and can make you tired and weak. Even a mild upset stomach can be the first sign of more serious nausea that medication can help prevent.
Studies have shown that both doctors and nurses tend to underestimate the incidence of CINV. According to the ONS survey, one reason may be that one-third of nurses say their patients never, or only sometimes, communicate with them openly about their experiences with nausea and vomiting, because they do not want to complain (35 percent), they expect to suffer (28 percent), and they do not think that anything can be done about these side effects (18 percent).
“Communication is the most important factor when dealing with the side effects of chemotherapy. It’s critical to let your health care team know what side effects you’re having and whether or not the treatments you’re on are working,” says Rogers. “Many factors can contribute to feeling nauseous and sick during chemo, so maintaining an ongoing dialogue with your doctor or nurse can really help.”
Several types of treatment are available for CINV. Your doctor will consider the type of chemotherapy you’re going to have and the features of the anti-nausea drug itself, including:
• How well it works • Its potential for side effects • How easy it is to take • How long it provides relief
In addition to anti-nausea medicines, the following tips may also help prevent nausea and vomiting:
• Eat a light meal a few hours before your chemotherapy treatment. • After treatment, eat small meals more often instead of large meals less often. • Eat what sounds good to you, but try to avoid sweet, fried or fatty foods. • Drink lots of fluids. Try cool drinks like water, unsweetened fruit juices or tea. • Pay attention to the smells that cause you to feel nauseous and try to avoid them. • Stay comfortable. Rest after eating (but don’t lie flat for a couple of hours), and wear loose-fitting clothing.
These are suggestions, and they won’t replace the need for anti-nausea medicines. It’s important to discuss all treatments in detail with your healthcare team.
—Courtesy of ARAcontent